Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 54, NWS Birmingham, AL

March 9, 2003Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 9, 2003, 4:24 AM CST for Pike County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2003, 4:24 AM CST (10:24 UTC)
Expired
Mar 9, 2003, 5:15 AM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS54 KBMX 091024
SVRBHM
ALC109-091115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
423 AM CST SUN MAR 9 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA

* UNTIL 515 AM CST

* AT 419 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GOSHEN...MOVING EAST AT 45 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BANKS AND
TROY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3180 8621 3164 8614 3185 8575 3201 8596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:29 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 9, 2:29 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
229 AM CST SUN MAR 09 2003

COLD FRONT ACROSS THE NORTHWEST SECTIONS OF ALABAMA WILL
MOVE MOVE SLOWLY SOUTHEAST ACROSS THE AREA TODAY.  VORT MAX/IMPULSE
WILL MOVE RAPIDLY FROM WEST TO EAST ACROSS THE SOUTHERN SECTIONS OF
THE AREA MAINLY THIS MORNING.  LATEST RADAR LOOPS SHOW MAINLY LIGHT
PRECIP ACROSS THE WESTERN SECTIONS OF THE AREA AT THE PRESENT TIME.
FOR TODAY...WILL GENERALLY GO WITH ISOLATED SHOWERS ACROSS THE
CENTRAL SECTIONS...WITH SCATTERED POPS ACROSS THE SOUTH.  WILL ALSO
MENTION THUNDERSTORMS POSSIBLE ACROSS THE SOUTHERN SECTIONS.

RAPID DRYING WILL TAKE PLACE TONIGHT AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST.  NICE DAY ON TAP FOR MONDAY WITH MOSTLY SUNNY
SKIES CENTRAL SECTIONS AND PARTLY CLOUDY CONDITIONS FURTHER TO THE
SOUTH.

FOR TEMPERATURES USED A BLEND OF MODEL GUIDANCE TODAY AND TONIGHT...
THEN WENT ABOVE GUIDANCE ON MONDAY DUE TO MORE EXPECTED SUNSHINE
AND ONLY WEAK COLD AIR ADVECTION.

LOOKING AT THE REMAINDER OF THE WORK WEEK...PATTERN APPEARS TO BE
RATHER QUIET AS WEAKER ZONAL FLOW PREVAILS.  WILL SHOW AN INCREASE
IN CLOUDS FOR THURSDAY THROUGH SATURDAY AS LOW LEVEL SOUTHERLY FLOW
DEVELOPS...BUT WILL HOLD OFF ON AN MENTION OF PRECIP FOR NOW.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL.

BHM 65/38/63/38/66 10000
MGM 68/42/68/41/70 4-000

.BHM...NONE.
Hazardous weather outlook, Mar 8, 1:30 PM CST, 14 hours 54 minutes before
ALZ011>015-017>050-082100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST SAT MAR 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THUNDERSTORMS WILL DEVELOP TONIGHT IN ASSOCIATION WITH AN UPPER
LEVEL DISTURBANCE MOVING OUT OF TEXAS.  THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS DEVELOPING LATER TONIGHT AND INTO EARLY
SUNDAY MORNING ALONG AND SOUTH OF A LINE FROM PANOLA...TO
DEMOPOLIS...TO TROY...TO TEXASVILLE.  THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL.  NORTH OF THIS LINE...SOME STORMS
COULD BECOME STRONG WITH THE POSSIBILITY OF HAIL.

MINOR RIVER FLOODING WILL CONTINUE TO OCCUR ALONG PARTS OF THE BLACK
WARRIOR RIVER AT SELDEN LOCK AND DAM...AND ON THE TOMBIGBEE
RIVER AT DEMOPOLIS LOCK AND DAM.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

ISOLATED THUNDERSTORMS NORTH TO SCATTERED THUNDERSTORMS SOUTH ARE
POSSIBLE ON SUNDAY.  HOWEVER...THERE IS NO INDICATION THAT THESE
THUNDERSTORMS WILL REACH STRONG TO SEVERE THRESHOLDS AT THIS
TIME.

BOTH THE BLACK WARRIOR RIVER AT SELDEN LOCK AND DAM...AND THE
TOMBIGBEE RIVER AT DEMOPOLIS LOCK AND DAM...ARE EXPECTED TO CREST
ON SUNDAY...AND FALL BELOW FLOOD STAGE ON MONDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND BE READY FOR POSSIBLE
ACTIVATION LATER TONIGHT AND INTO EARLY SUNDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:24 AM CSTSevere Thunderstorm WarningBMXLowndes36 min
Mar 9, 7:50 AM CSTSevere Thunderstorm WarningBMXMontgomery25 min
Mar 9, 7:56 AM CSTSevere Thunderstorm WarningBMXPike34 min
Mar 9, 8:11 AM CSTSevere Thunderstorm WarningBMXLowndes34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.